Pain Medication Dosing Error Leads to Death of Young Man Recovering From Simple Surgery


This case involves a 46-year-old male who was admitted to the hospital for observation during an episode of acute cholecystitis. The patient was managed with IV fluid hydration and pain medications for the severe abdominal discomfort. The patient was given several large doses of morphine in a short time span, went into cardiac arrest, and was unable to be revived. According to hospital reports, the afternoon dosing was given twice upon nursing shift change.

Question(s) For Expert Witness

  • 1. Are there any protocols in play that prevent the over administration of pain killers to patients and if so what responsibility is it of the physician to see the orders followed through to completion?

Expert Witness Response E-002853

This error seems like it stemmed from the pharmacy’s inability to pick up on a repeat dose of the same drug and its release should not have been approved at that point.

RELATED EXPERT WITNESSES

Post Tags